CSN Login
Members Online: 7

Tell me about the inflammation due to chemo (Miriam, or anyone)

ms.sunshine
Posts: 710
Joined: Mar 2010

Miriam, you mentioned you had inflammation due to chemo, on another post. I've never heard of this. What do you do about it, or take for it? I also have the same problem. It is painful. My dr. has sent me thru tests to find out what is causing it. They have me somewhat concerned.

Thank you for the info.

mariam_11_09's picture
mariam_11_09
Posts: 693
Joined: Nov 2009

In a nutshell, I developed inflammation in my joints and carpal tunnel during chemo and became really bad after chemo. The carpal tunnel affected me while sleeping and upon waking and getting out of bed my ankles, knees, my feet and sometimes my hips hurt. It was painful to walk to the bathroom. I couldn’t make a fist or bend my fingers because of the pain. However when I exercised the pain went away and came back after stopping. I did show swelling in the hands and feet well after the bulk of the water retention went away.

The orthopedic surgeon is convinced this is because of chemo and/or after affects of the steroids taken during chemo. I did have the blood work done for rheumatoid arthiritis and it came back negative. Other than taking non-steroidal anti-inflammatries she won’t give me anything else because she feels this will only make the inflammation worse long term and I really need a break from all the drugs. She sent me to a physical therapist for the carpal tunnel and tennis elbow (for which she did give a localized cortisone shot). This was a huge help and we figured out how I could manage the discomfort. Heat and massage help immensely as does swimming (for all my joints) so I cut back on the African dance and Zumba and now swim twice a week for 40 minutes. I also have a squeeze ball to build up the strength in my hands.

The orthopedic surgeon has me visiting her once a month to check up on how I am doing and for the tennis elbow which is making no progress towards getting better. Both the orthopedic surgeon and the physical therapist have told me that they cannot make the inflammation go away or ‘cure’ it but only help me manage it and find ways to ease the discomfort and along with the Onc. I have been told it could take a year or more before it goes away completely.
The Chinese Herbalist told me that I am having this problem, inflammation in my joints because of Kidney Ying deficiency, in other words my kidneys are straining to cope with the after affects of chemo and steroids and other drugs used however I need to keep going with the Herceptin. So far, I haven’t taken any herbs for the kidneys but am considering acupuncture to see if it can help my kidneys cope better although I do have nothing serious going on with my kidneys. The Chinese Herbalist told me this may take a year or more to resolve.

I just take it one day at a time. Some days I am almost normal and other days I hobble about each time I stand up however I am still able to exercise and eat well. The best I can do is to keep doing what helps me, heat, massage, compression gloves and socks at night, carpal tunnel braces at night, squeeze ball for hands, roll my feet on a tennis ball, swimming etc.

Apparently this is not uncommon after chemo. Hope this helps and I hope you find a way to minimise the discomfort.

take care
Mariam

ms.sunshine
Posts: 710
Joined: Mar 2010

Yes I am having almost the same symptoms. I hobble around feeling like I'm 90 years old. I walk, push past the pain, and take Tylenol. It is very aggravating as you well know. Some days are better than others. You never know from one day to the next how you will wake up feeling.
I started eating foods to fight inflammation, and taking a vitamin to help. I do see a chiropractor who helps alot.

Jennifer

new2me's picture
new2me
Posts: 176
Joined: Jun 2010

I have been having carpal tunnel like symptoms and arthritis in my hand since my last chemo treatment (Oct) Everything you talk about relating to the fingers is me. But I feel extremly thankful that I don't have it all over like you. It's been 4 months now and it is better - I can sleep through the night without waking up from the pain in my hands. My question for you is... How long did it take for the pain and swelling to go away? Oh by the way - I also have neuropathy in my fingers - it's alot better though. did you have that too? I take naperson(sp) for the swelling and pain - Which I guess helps.

thanks, Kelly

mariam_11_09's picture
mariam_11_09
Posts: 693
Joined: Nov 2009

hi Kelly, I am 5 1/2 months out from chemo and I still have some pain and swelling. Some days are worse than others, and some moments of the day are worse than others. RIght now, I am having overall water retention, not bad but enough to make it noticeable (definitely extra pounds). I do often wear compression gloves and socks (you can get them from your local pharmacy) at night. This does help in the mornings, in that I don't have as much swelling. The problem is I need to drink about 16 glasses of water a day for it to help the inflammation and swelling and I can only seem to get 12 glasses in. However drinking plenty of water is meant to help, the 16 glasses is what works for me.

I do have neuropathy in my hands and feet. My hands and feet seem to be getting better. However feet get worse when I have a swelling. I can now write with a pen, a month of ago I couldn't even write my rent check or even hold a pen without being in pain. The neurologist told me it would take about a year to recover from the neuropathy. BTW: the neuropathy can peak 2 - 5 months AFTER chemo.

I have not been taking anything for the pain other than Ibuprofen. I am not sure what naperson is.

The Onc. and rad. Onc both told me that I tolerated extremely high doses of chemo. This might explain the extent of the inflammation and neuropathy.

CR1954's picture
CR1954
Posts: 1392
Joined: Jul 2008

I finally sought out a rheumatologist because the inflammation and pain and horrible ache that extended from shoulders to wrists were so bad. He told me that it sometimes happens after chemo or rads or both.
At any rate, a regimen of steroids over six weeks got the pain/inflammation under control. I actually, literally cried with relief.

While the pain didn't go away completely, it was diminished immensely. Now, I am taking Neurontin, which apparently helps some people and not others, along with Meloxicam.
I can say that, given the pain I was in a year ago compared to today, I feel 90% better!

The Drs. blamed this on chem/rads. I developed hyperactive thyroid, which they also attribute to chemo. Still working on that after a year of trying to get it controlled.

Hugs,
CR

mgm42
Posts: 494
Joined: Nov 2007

Miriam, you describe exactly what happened to me except I had muscle spasms as well and my condition was brought on by Arimidex. I was switched to tamoxifen and had no problems for one full year. Now the spasms are back, but my rheumatologist might be my answer. Hang in there kiddo. You are a fighter and a survivor. Hugs, marilynn

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network